Vitamin D overdose is possible and becoming more common, doctors warn

This is becoming a serious threat as complementary therapies are gaining popularity.
Mert Erdemir
A person holding a bunch of vitamin D pills.fcafotodigital/iStock

Vitamin D toxicity, or hypervitaminosis D, is a formerly known and severe condition that occurs when excessive amounts of vitamin D are taken via supplements. It is caused by supplements only, not by diet or sun exposure since the body cannot regulate the amount of vitamin D that is taken by supplements.

In a new paper published today in the journal BMJ Case Reports, doctors have pointed out this problem after treating a hospitalized patient for excessive vitamin D intake. The patient, who was a middle-aged man, was showing symptoms of recurrent vomiting, nausea, abdominal pain, leg cramps, ringing in the ear, dry mouth, increased thirst, diarrhea, and weight loss of 28 lbs (12.7 kg), according to the press release published on Eurekalert.

The symptoms started around a month after the patient started an intense vitamin supplement regimen on the advice of a nutritional therapist, and went on for nearly three months. He had been taking high doses of more than 20 supplements every day: vitamin D 50000 mg (the daily requirement is 600 mg or 400 IU), vitamin K2 100 mg (daily requirement 100–300 μg); vitamin C, vitamin B9 (folate) 1000 mg (daily requirement 400 μg); vitamin B2 (riboflavin), vitamin B6, omega-3 2000 mg twice daily (daily requirement 200–500 mg), plus several other vitamins, minerals, nutrients, and probiotic supplements.

Though he stopped taking the supplements when symptoms developed, his symptoms didn't go away. The results of blood tests showed that he had extremely high calcium levels and slightly raised magnesium levels, plus his vitamin D level was seven times higher than what was considered sufficient. The test further revealed that his kidneys weren't working properly. 

During his eight-day stay in the hospital, he received intravenous fluids to flush out his system and bisphosphonates, drugs that are used to strengthen bones or reduce high calcium levels in the blood. Two months later, his vitamin D level was still abnormally high even though his calcium level had returned to normal.

Recommended vitamin D levels can be achieved via a balanced diet, exposure to sunlight, and sufficient use of supplements. However, excessive use of supplements does no good to the human body. "Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels," with women, children, and surgical patients most likely to be affected, write the authors. "Given its slow turnover (half-life of approximately 2 months), during which vitamin D toxicity develops, symptoms can last for several weeks," they further added.

Hypervitaminosis D has many and varied symptoms

Caused mainly by the excessive amount of calcium in the blood, hypervitaminosis D has many and varied symptoms, including drowsiness, confusion, apathy, psychosis, depression, stupor, coma, anorexia, abdominal pain, vomiting, constipation, peptic ulcers, pancreatitis, high blood pressure, abnormal heart rhythm, and kidney abnormalities, including renal failure.

The authors also added that other associated symptoms are reported, such as keratopathy (inflammatory eye disease), joint stiffness (arthralgia), and hearing loss or deafness.

The authors point out that this is just one case and that although hypervitaminosis D is becoming more common, it is still quite rare. However, complementary therapy is gaining popularity on the other hand, and it's important to raise awareness about the risks associated with vitamin D overdose or the widespread use of complementary therapies, including dietary supplements.

"This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations," the authors concluded.

The case report has been published in the journal BMJ Case Reports.

Summary

This case report discusses an uncommon presentation of vitamin D intoxication and severe hypercalcemia attributed to misuse of multiple nutritional supplements (˃20 active agents). A review of this case, supported by accumulated literature, lends room to further public health safety discussions. The multisystemic clinical manifestations of vitamin D toxicity can be debilitating, hence the need to prevent its occurrence.

IELogoIELogo

Subscribe today

For full access to all features
and product updates.

%30 Save Quarterly

$25

$17.97

Quarterly

Subscribe Now
You can cancel anytime.
View Other Options

Already have an account? Log in

0 Comment
Already have an account? Log in